Has anyone on this board experienced problems with Depakote? I recently had to start back up on it after experiencing a couple back to back grand mal seizures (one out in public and one in the E.R.). I had tapered off the meds completely since I had not had a seizure in over 3 years (with neuro permission).
I have been getting violently ill in the afternoons and also I feel myself tripping on my words. Sometimes I think it makes me stupid and messes with my memory. Just curious if anyone out there has had any problems with Depakote or Depakote ER.
BTW, I'm a 38 year old male. Being able to share my experiences with you all is refreshing and makes me feel good.
My son is on Depakote Sprinkles. He is 4 years old and has not really had any side effects at all with the depakote. I would talk to my neuro. and let them know that it is bothersome for you because different medications work differently on each and every person. Good luck and I hope all goes well and Merry Christmas!
My daughter started out on depakote and had to switch, but the problems you are having sound like ones she had with another med. The doctor told us the meds were having a "toxic" effect on her body and had to switch. Even though they worked fine for several months one day she started getting violently ill, walked like she was drunk, lost all ability to control her body-no muscle control, couldn't hold up her hands, head, walk. Might want to talk with you doctor and see if something had caused the med to change how your body works with it.
Russ; I just had to go off of Depakote ER after trying it for a few weeks. I was up to 1500 mg. and my memory started going haywire, I broke out in a rash, I was back to square one. I have been on Dilantin since I was 19, I'm now 55. It has almost killed my antibodies. My immune level is down to 7 at last count. Normal is 40 and above.
I bruise very easily, I get shaky, and very anxious. I was doing okay on Depakote ER I thought, until I went off of it. I was so drowsy on the Depakote that I didn't even realize it until I came off of it. All I wanted to do was sleep.
Your side effects need to be addressed to your neurologist. Epilepsey is nothing to fool around with.
Hope things go well for you. Holly
My 10 year old son is currently taking 1250 mgs a day. The max for his weight. I see a big change in his ability to process and understand new information. His critical thinking skills in math seem shot. He's also having a hard time remembering his times tables etc. He's also extremely lethargic. I'm really worried as the neuro says depakote is the best for his type of seizures. He sort of downplayed the negative cognitive effects. My sister took depakote (for bi-polar) many years ago. She quit taking it because she said she couldn't think staight. I'd talk to your doc. We go back to the neuro on Tuesday. I have no idea what he'll say.
Thankyou all for your insights and by all means, keep them coming if you've got more info or experiences! I'm on 2000mg of this stuff each day. Everything you all have said is right on the money with me.... lethargic at times, short term memory shot, plus this stuff is so darned expensive. I'm alergic to Dilantin so I'll definitely talk to the neuro about another alternative.
I am on depakote also. I have been on for about a year, I also take topamax. This has been the only combination that worked for me. My memory is horrible. I even forget my own kids names sometimes. I will look right at them and for the life of me, I can't remember it. I feel so stupid sometimes. I hate when it happens out in public, when I am trying to say something and it doesn't come out right. I will say the wrong word, and it makes no sense at all. My neuro has kind of just dismissed it, since I was complaining of word finding problems and memory loss with all of the meds we tried. I am also tired all the time, if I am not working, I don't really want to do anything. They were pretty much going to give up hope of finding meds to work for me and look into surgery for me, now I wonder if that wouldn't have been better. These meds effect my life in so many ways. Yes, I am seizure free, but how much life do I give up for that? Sorry, I am feeling a little down today, and am frustrated.